Wildfire, Potter
- When
- January 30, 2:40 PM CST to January 31, 7:58 PM CST
- Where
- Potter forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
S. Highway 287 and the Canadian River and burned on both sides of the highway.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The River Wildfire began about fourteen miles east of Valley de Oro around 1440CST near U.S. Highway 287 and the Canadian River and burned on both sides of the highway. The wildfire did shut down the highway north of Amarillo due to poor visibility in smoke. Although the wildfire threatened two homes, no homes or other structures were reported to be damaged or lost. There were also no reports of injuries or fatalities. The wildfire consumed an estimated one thousand seven hundred and fifty acres and was fully contained by 1958CST on Sunday January 31. Several fire departments and other fire agencies responded to the wildfire, including the Texas A&M Forest Service.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 30, 2:27 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 227 PM CST SAT JAN 30 2016 .DISCUSSION... WELL...WE CAN SAY GOODBYE TO OUR WELL ABOVE NORMAL TEMPERATURES FOR QUITE A WHILE. A COLD FRONT MOVES THROUGH THE PANHANDLES TONIGHT WHICH WILL KNOCK BACK OUR HIGH TEMPERATURES BY ABOUT 20 DEGREES. THE COLD FRONT TRIES TO LIFT NORTHEAST AS A WARM FRONT ON MONDAY...DYNAMICAL COOLING FROM THE APPROACHING STORM SYSTEM SHOULD TEMPER ANY STRONG WARM UP WE WOULD NORMALLY SEE BEHIND A WARM FRONT...ESPECIALLY ACROSS THE SOUTHWEST TEXAS PANHANDLE. SPEAKING OF THE APPROACHING STORM SYSTEM. AN UPPER LEVEL LOW WILL MOVE ONSHORE IN THE PACIFIC NORTHWEST TONIGHT AND THEN IT WILL DIVE SOUTH SOUTHEAST TO NEAR LAS VEGAS NEVADA BY EARLY MONDAY MORNING. THIS STORM SYSTEM WILL THEN START TO HEAD EAST TOWARD THE PANHANDLES. SOME WARM AIR ADVECTION PRECIPITATION MAY DEVELOP DURING THE DAY ON MONDAY ACROSS MUCH OF THE PANHANDLES. AT THIS TIME...THE JURY IS STILL OUT ON JUST HOW MUCH PRECIP WILL FALL. THE BEST CHANCE OF PRECIP SHOULD BE ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE. SOME OF THE RAIN MAY MIX WITH SNOW ACROSS THE OKLAHOMA PANHANDLE. IT WILL DEPEND ON HOW MUCH COLD IS LEFT OVER IN THIS AREA BEHIND THE AFOREMENTIONED COLD FRONT. AT THIS TIME...DO NOT THINK THAT THERE WOULD BE MUCH ACCUMULATION OF SNOW GIVEN THAT TEMPERATURES SHOULD BE IN THE UPPER 30S AND LOWER 40S. THE DYNAMICS OF THE MAIN SYSTEM MOVE ACROSS THE OKLAHOMA PANHANDLE AND FAR NORTHERN TEXAS PANHANDLE MONDAY NIGHT INTO EARLY TUESDAY. THIS IS WHERE THE BEST CHANCE OF SNOW WILL BE. RIGHT NOW IT LOOKS LIKE ANY ACCUMULATIONS WILL BE FAIRLY LIGHT...WITH MOST LOCATIONS PICKING UP LESS THAN 3 INCHES. THE MODELS HAVE TRENDED FURTHER NORTH WITH THIS SYSTEM AS IT LIFTS NORTHEAST FROM NORTHEAST NEW MEXICO INTO NORTH CENTRAL KANSAS MONDAY NIGHT AND TUESDAY. IF THIS TREND CONTINUES...WE MAY NEED TO TRIM BACK SNOW ACCUMULATIONS FURTHER. THE WIND SHOULD CRANK UP BEHIND THIS SYSTEM TUESDAY. THIS COULD CAUSE SOME BLOWING AND DRIFTING OF SOME SNOW IF THE CURRENT SNOWFALL FORECAST VERIFIES. THE SNOW AND WIND WILL DECREASE BY EARLY TUESDAY EVENING AS THE SYSTEM PULLS AWAY FROM THE PANHANDLES. UPPER LEVEL HEIGHTS WILL ONLY SLOWLY INCREASE THROUGH THE END OF THIS FORECAST...SO ONLY A MODERATE WARMING TREND IS EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 38 58 32 59 28 / 0 0 5 20 10 BEAVER OK 36 55 30 42 26 / 0 0 10 40 100 BOISE CITY OK 32 49 26 40 21 / 0 5 20 60 90 BORGER TX 40 57 33 54 29 / 0 0 5 40 20 BOYS RANCH TX 39 59 33 61 28 / 0 0 10 20 10 CANYON TX 40 60 32 63 28 / 0 0 5 20 10 CLARENDON TX 43 59 32 61 31 / 0 0 5 20 10 DALHART TX 35 54 29 52 24 / 0 0 20 40 40 GUYMON OK 35 53 30 43 25 / 0 0 10 50 90 HEREFORD TX 40 63 32 63 28 / 0 0 5 20 10 LIPSCOMB TX 38 56 31 48 29 / 0 0 5 30 80 PAMPA TX 39 56 30 54 27 / 0 0 5 30 20 SHAMROCK TX 42 58 32 54 32 / 0 0 5 20 10 WELLINGTON TX 42 61 33 60 34 / 0 0 5 20 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 3/15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 548 AM CST SAT JAN 30 2016 OKZ001>003-TXZ001>020-302200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 548 AM CST SAT JAN 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON ACROSS THE OKLAHOMA AND TEXAS PANHANDLES DUE TO WEST WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS ALONG WITH MINIMUM RELATIVE HUMIDITY VALUES OF 15 TO 20 PERCENT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A MIX OF RAIN AND SNOW MAY DEVELOP ACROSS THE OKLAHOMA PANHANDLE AND FAR NORTHERN TEXAS PANHANDLE SUNDAY NIGHT INTO MONDAY MORNING. LIGHT SNOW IS THEN POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND MOST OF THE TEXAS PANHANDLE MONDAY NIGHT INTO TUESDAY. AT THIS TIME...THE HIGHEST SNOWFALL ACCUMULATIONS ARE EXPECTED IN THE OKLAHOMA PANHANDLE...WHERE 2 TO 4 INCHES WILL BE POSSIBLE. ELSEWHERE...1 TO 2 INCHES OF SNOW MAY OCCUR ACROSS THE FAR NORTHERN TEXAS PANHANDLE...WITH LESS THAN ONE INCH SNOWFALL ACCUMULATION ANTICIPATED FOR THE REMAINDER OF THE TEXAS PANHANDLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON. ANDRADE
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610406.